Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 170, NWS Nashville, TN

May 27, 2017Bedford County, Marshall County, Rutherford County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 27, 2017, 9:17 PM CDT for Bedford County, Marshall County, Rutherford County, Tennessee. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2017, 9:17 PM CDT (02:17 UTC)
Expired
May 27, 2017, 9:34 PM CDT
In force
17 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Bedford County, TN, Marshall County, TN, Rutherford County, TN

The radar

The Nashville radar (KOHX), 67 km from the middle of the area, began a volume at 02:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 5:13 PM CDTSevere Thunderstorm Watch PDSSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.3 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2017-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2109 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2017-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2109 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
841 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
2.0
Supercell composite
12.3

Open this sounding in Storm Lab

The text

As transmitted.

167 
WUUS54 KOHX 280217
SVROHX
TNC003-117-149-280245-
/O.NEW.KOHX.SV.W.0170.170528T0217Z-170528T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
917 PM CDT SAT MAY 27 2017

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Northeastern Marshall County in Middle Tennessee...
  Southwestern Rutherford County in Middle Tennessee...
  Bedford County in Middle Tennessee...

* Until 945 PM CDT

* At 917 PM CDT, a severe thunderstorm was located 12 miles north of
  Lewisburg, moving east at 40 mph.

  HAZARD...70 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* Locations impacted include...
  Shelbyville, Chapel Hill, Wartrace, Eagleville, Bell Buckle, Rover,
  Deason, Unionville and Fosterville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3556 8679 3569 8680 3571 8675 3570 8674
      3571 8669 3572 8670 3573 8670 3576 8661
      3562 8625 3552 8624 3543 8627
TIME...MOT...LOC 0217Z 261DEG 34KT 3562 8675 

HAIL...1.00IN
WIND...70MPH
 
$$
31
1 follow-up statement
655 
WWUS54 KOHX 280234
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
934 PM CDT SAT MAY 27 2017

TNC003-117-149-280244-
/O.CAN.KOHX.SV.W.0170.000000T0000Z-170528T0245Z/
Marshall TN-Rutherford TN-Bedford TN-
934 PM CDT SAT MAY 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MARSHALL...
SOUTHWESTERN RUTHERFORD AND BEDFORD COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until midnight CDT for
Middle Tennessee.

LAT...LON 3556 8679 3569 8680 3571 8675 3570 8674
      3571 8669 3572 8670 3573 8670 3576 8661
      3562 8625 3552 8624 3543 8627
TIME...MOT...LOC 0233Z 261DEG 34KT 3565 8655 

$$
31

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 6:47 PM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, May 27, 6:47 PM CDT, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
647 PM CDT Sat May 27 2017

.UPDATE...
FOR 00Z AVIATION DISCUSSION.

&&

.DISCUSSION...

Surface high is centered just off the Florida Gulf Coast this hour
as a warm front becomes established along the Ohio Valley. This
leaves Middle Tennessee in a warm, moist & unstable environment
that is primed for thunderstorms today & tomorrow. Earlier
activity has completely dissipated, but a second round of storms
is now developing north of the TN/KY line, with weaker cells
popping up across Middle Tennessee. Skies have partially cleared
after the earlier storms, so this is allowing temperatures to warm
considerably and should help destabilization.

The morning sounding from OHX shows a strong capping inversion
situated around 750 mb, with steep mid-level lapse rates and
surface-based lifted index of -3. MUCAPE was just shy of 2,000
J/kg. GFS forecast soundings do show some erosion of the cap by
18Z tomorrow with the mid-level lapse rates contributing to higher
CAPE's and impressive LI values. Forecast SRH's indicate very
weak shear, so straight-line winds and large hail appear to be the
primary threats with the anticipated severe weather tonight and
tomorrow.

It appears as though isolated/scattered storms will persist
throughout the day and early evening until more organized
convection enters the mid state maybe 02Z or later. There is some
discrepancy between the NAM and GFS regarding timing of later
(tomorrow) storms, so on Sunday we'll just stick with likely
POP's most areas to go along with SPC's slight risk for day 2.

We likely won't see fropa here in Middle Tennessee until after
12Z Monday, so we won't see POP's drop off until then. Look for
slightly cooler temperatures (near normal or slightly above) to
start off next week and lasting at least until next weekend. A wet
pattern will slip back in rather quickly, with isolated or
scattered POP's most areas from Tuesday through the end of the
forecast period.

&&

.AVIATION...
00Z TAF DISCUSSION.

Lots of action at TAF sites this evening. Small TSRA cluster hit
CSV earlier but is moving east/away. Meanwhile, larger and
stronger cluster hit CKV within past hour (23Z) and is moving
quickly southeast toward BNA with arrival there around 0030Z.
Otherwise, expect scattered to numerous TSRA across the region
this evening with occasional low vsbys/cigs and wind gusts to
40kts or more. Very low confidence in forecast timing of
additional rounds of TSRA after 05Z but still expect some showers
and storms off and on very late tonight into Sunday morning.
Redevelopment of storms possible again Sunday afternoon.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......08
AVIATION........49
Hazardous weather outlook, May 27, 3:54 PM CDT, 5 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
354 PM CDT Sat May 27 2017

TNZ005>011-023>034-056>066-075-077>080-093>095-281015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
354 PM CDT Sat May 27 2017

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Tonight

There is a slight to moderate risk of severe storms across Middle
Tennessee tonight. Damaging winds, large hail, and localized
flooding are the main threats, but a couple of tornadoes are also
possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a slight risk of severe storms across Middle Tennessee
again Sunday and Sunday night. Damaging winds, large hail, and
localized flooding will be possible once again.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight and again on Sunday.

Spotter Thunderstorm Reporting Criteria
Tornado
Funnel Cloud
Flooding
Hail >= 1/2 inch
Winds > 50 MPH (Measured)
Structural Damage
Trees or Power Lines Down

Rose

In the hours before

Local storm report, May 27, 8:53 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
853 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND DMG     GAINESBORO              36.36N  85.65W
05/27/2017                   JACKSON            TN   LAW ENFORCEMENT

            MULTIPLE TREES ON POWERLINES.... HOUSES ...AND ACROSS
            ROADWAYS. SEVERAL VEHICLE ACCIDENTS REPORTED.

&&

EVENT NUMBER OHX1700611

JACKSON
Local storm report, May 27, 9:00 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
900 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             CROSSVILLE              35.95N  85.04W
05/27/2017  E2.25 INCH       CUMBERLAND         TN   TWITTER

            SIZE OF HAIL ESTIMATED BASED ON IMAGE COMPARISON TO A
            COIN.

&&

EVENT NUMBER OHX1700612

JACKSON
Special weather statement, May 27, 9:01 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Nashville TN
901 PM CDT SAT MAY 27 2017

TNZ056-058-060-061-093>095-280230-
Lawrence TN-Wayne TN-Lewis TN-Maury TN-Giles TN-Marshall TN-Perry TN-
901 PM CDT SAT MAY 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR LEWIS...NORTHERN WAYNE...WEST
CENTRAL MARSHALL...SOUTHERN MAURY...NORTHERN LAWRENCE...NORTHWESTERN
GILES AND SOUTHERN PERRY COUNTIES UNTIL 930 PM CDT...

At 900 PM CDT, Doppler radar was tracking an area of strong
thunderstorm centered near 8 miles west of Hohenwald, moving east at
30 mph.

Dime size hail, wind gusts of 50 to 55 mph, frequent cloud to ground
lightning strikes, and brief heavy rainfall will be possible with
these storms.

Locations impacted include...
Columbia, Lawrenceburg, Hohenwald, Waynesboro, Linden, Mount
Pleasant, Summertown, Clifton, Ethridge, Lynnville, Gordonsburg,
Kimmins, Henryville, Culleoka, Flatwoods and Hampshire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Brief heavy rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until midnight CDT for
Middle Tennessee.

LAT...LON 3548 8799 3553 8798 3562 8803 3564 8769
      3561 8765 3564 8756 3562 8745 3565 8737
      3566 8719 3561 8718 3556 8676 3524 8718
      3522 8798 3529 8798 3530 8802 3539 8802
      3539 8799 3541 8797 3543 8803 3545 8804
TIME...MOT...LOC 0159Z 270DEG 26KT 3551 8771

31
Local storm report, May 27, 9:10 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
910 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 PM     TSTM WND DMG     5 NW HOHENWALD          35.60N  87.62W
05/27/2017                   LEWIS              TN   FIRE DEPT/RESCUE

            TREES DOWN AT IN THE NORTHWEST PART OF THE COUNTY.

&&

EVENT NUMBER OHX1700613

JACKSON
Special weather statement, May 27, 9:11 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Nashville TN
911 PM CDT SAT MAY 27 2017

TNZ077-079-280315-
Coffee TN-Grundy TN-
911 PM CDT SAT MAY 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COFFEE AND GRUNDY
COUNTIES UNTIL 1015 PM CDT...

At 910 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Altamont to Tullahoma. Movement was southeast
at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Manchester, Tullahoma, Gruetli-Laager, Tracy City, Monteagle,
Altamont, Coalmont, Palmer, Beersheba Springs, Hillsboro, Pelham,
Arnold AFB and Fiery Gizzard S.p..

A severe thunderstorm watch remains in effect until midnight CDT for
Middle Tennessee.

LAT...LON 3524 8582 3522 8587 3529 8592 3534 8603
      3536 8616 3534 8620 3534 8626 3538 8625
      3539 8628 3553 8587 3551 8582 3553 8565
      3553 8561 3549 8554 3543 8554 3541 8549
      3532 8556 3529 8571 3524 8569 3522 8574
TIME...MOT...LOC 0210Z 314DEG 25KT 3553 8567 3536 8621

Shamburger
Local storm report, May 27, 9:12 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
912 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 PM     TSTM WND DMG     5 NNE MOUNT PLEASANT    35.61N  87.14W
05/27/2017                   MAURY              TN   EMERGENCY MNGR

            TREES DOWN ON HAMPSHIRE PIKE AND TINDELL LINE.

&&

EVENT NUMBER OHX1700614

JACKSON

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:15 PM CDTSevere Thunderstorm WarningOHXDavidson, Macon, Robertson, Smith, Sumner, Trousdale and 1 more30 min
May 27, 7:18 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Rutherford, Smith, Sumner and 2 more27 min
May 27, 7:19 PM CDTSevere Thunderstorm WarningOHXFentress, Overton, Pickett26 min
May 27, 7:20 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Hickman, Houston, Humphreys and 2 more25 min
May 27, 7:22 PM CDTSevere Thunderstorm WarningOHXHouston, Montgomery, Stewart23 min
May 27, 7:24 PM CDTSevere Thunderstorm WarningOHXCumberland, Overton, Putnam, White36 min
May 27, 7:41 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Houston, Humphreys, Montgomery, Robertson and 1 more34 min
May 27, 7:43 PM CDTSevere Thunderstorm WarningOHXClay, DeKalb, Jackson, Macon, Putnam, Smith and 2 more32 min
May 27, 7:47 PM CDTSevere Thunderstorm WarningOHXCannon, Davidson, DeKalb, Putnam, Rutherford, Smith and 2 more28 min
May 27, 7:49 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Hickman, Humphreys, Williamson26 min
May 27, 7:54 PM CDTSevere Thunderstorm WarningOHXCumberland36 min
May 27, 8:06 PM CDTSevere Thunderstorm WarningOHXClay, Cumberland, Fentress, Jackson, Overton, Pickett and 1 more54 min
May 27, 8:09 PM CDTSevere Thunderstorm WarningOHXCannon, Cumberland, DeKalb, Putnam, Van Buren, Warren and 1 more66 min
May 27, 8:16 PM CDTSpecial Weather StatementOHXHickman, Lewis, Maury, Perry, Williamson44 min
May 27, 8:21 PM CDTTornado WarningOHXCumberland13 min
May 27, 8:25 PM CDTTornado WarningOHXCumberland, Putnam35 min
May 27, 8:26 PM CDTSevere Thunderstorm WarningOHXHickman19 min
May 27, 8:27 PM CDTTornado WarningOHXVan Buren, White21 min
May 27, 8:43 PM CDTSevere Thunderstorm WarningOHXGiles, Hickman, Lewis, Marshall, Maury32 min
May 27, 8:45 PM CDTTornado WarningOHXCumberland30 min
May 27, 8:56 PM CDTSevere Thunderstorm WarningOHXMarshall, Maury34 min
May 27, 8:57 PM CDTSevere Thunderstorm WarningOHXCumberland, Van Buren, Warren, White18 min
May 27, 9:01 PM CDTSpecial Weather StatementOHXLewis, Wayne29 min
May 27, 9:11 PM CDTSpecial Weather StatementOHXGrundy64 min
May 27, 9:14 PM CDTSevere Thunderstorm WarningOHXBedford, Giles, Marshall31 min
May 27, 9:22 PM CDTSpecial Weather StatementOHXGiles, Lawrence, Wayne53 min
May 27, 10:36 PM CDTSpecial Weather StatementOHXWayne39 min
May 27, 11:59 PM CDTSpecial Weather StatementOHXWayne46 min
May 28, 12:36 AM CDTSpecial Weather StatementOHXLawrence39 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.